I’ve been on ami for 10 years plus for VM no problem then suddenly all my symptoms have come back. Possibly linked to the menopause. The neurologist wants to switch me from ami 50mg to nortriptyline 50mg, he says I can just switch because the drugs are in the same class. Has anyone done this? I’m currently sitting looking at the new drugs but too scared to take them in case of side effects. Any help appreciated
Welcome @Siouxsi !
I am also on 50 mg Ami and have wondered the same about switching to Norit due to weight gain. I’m so sorry to hear you’ve had a relapse, especially after so many years of good control. I completely understand the fear… I debated for two months before I finally took the plunge with Ami.
Hi thanks for replying
If the neurologist says it’s ok then it should be ok, shouldn’t it?
Really don’t know what to do for the best. I hate this condition so much
I don’t know how confident you feel in your neuro, if my neuro whom I’m seeing next week said I could switch without issue… I would do it. I have a great level of trust with my dr though since he’s so well educated in MAV as his specialty. I did a quick look online and I read Norit is the synthesized version of Ami, if that’s true I wouldn’t hesitate… however, I don’t know the validity of what I just read. Do you trust your Neuro? Have they provided you with care over these past years?
Here’s a chart that provides guidance on switching between specific antidepressants. For the ami-nort switch, it looks like the guideline is to taper the first drug while starting the new one at 25mg—so you gradually reduce the first while also taking the new one at 25mg and work your way up.
Hi and welcome. Have you checked out archived on your query vis the Search facility. There’s a wealth of info there on many different topics relating to MAV. I cannot help you personally with such a switch but I think I know a man that might, @Alex7 if he’s about did it recently. He will advise re management I’m sure when he hears of your plight,
It is obviously safe to do so otherwise the neurologist would never have suggested it but
Many neurologists don’t seem to appreciate how med sensitive we MAVers can be and many have not been involved in case management like local doctors often are and don’t appreciate the need of many to tirate up ‘low n slow’ to avoid intolerable side effects which may well result in people quitting a drug which could help them unnecessarily. I’ve no way of knowing if you are particularly med sensitive but if you are changing may be more a question of how you do it to achieve success rather than if. Helen
Hi sorry to hear your Ami’s stopped working I had the same issue after 5 years. I switched from 60mg Ami to 60 Nort over night. Initially didn’t feel much difference in fact first few weeks were steady and without Ami’s fatigue the next day. However not long after that began experiencing insomnia which got worse and worse would wake up after few hours. This became detrimental to my recovery so switched back. I now take 30/40mg Ami just to get my sleep if nothing else and I’m about to start Effexor.
I do hope this helps but were all wired differently so everything’s worth a shot . Alex
So Alex you just quite literally put down the Ami packet and took the next dose from the Nori packet. As easy as that, and you’ve lived to tell the tale. No need to tirate down and up. That’s very reassuring for others. Guess that neuro was spot on then. Thx. Helen
Thanks Alex for your reply, that is reassuring to know that.
I’m still nervous though, but I need to push through it and try it.
Did you manage to swap back with no problems?
Thank you to everyone who has replied
I will keep you updated
Yes swapped back no problems, their both from the same drug family and they’ve been around for a long time so try not to get too nervous about it. Good luck, Alex
Hi @Siouxsi, checking in to see how your doing and if you made the switch from Ami to Nori? I made the switch today. Chatted with my Dr about the weight gain from Ami. It’s started getting me down emotionally a little bit. He suggested Nori which is a same mg / same mg switch over. Hope you have found some relief!
Sure you’ll find it straightforward. @Alex7 did. Helen
Hi Helen! Day 1 & 2 have been a breeze. Actually both mornings I have felt refreshed without a heavy head and my actual headaches have been less. Not saying it’s the switch to Nori but these past 2 days have been good! I’m hopeful
Hope it suits you. It’s bit different from Ami in properties. Not so ‘strong’, less anticholinergic. Shd have less side effects but it is Ami that’s recommended for photophobia. Good luck with it. Helen